North Dakota, 2013

Damaging Winds in North Dakota, September 9, 2013

September 9, 2013 · NWS BIS · 4 events in 3 counties and zones

An upper level low over western Montana triggered a line of thunderstorms over eastern Wyoming into northwestern South Dakota during the evening of the 8th. This line of storms persisted across north central South Dakota, and eventually moved into far south central North Dakota early in the morning of the 9th, and continued into the southern Red River Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

An upper level low over western Montana triggered a line of thunderstorms over eastern Wyoming into northwestern South Dakota during the evening of the 8th. This line of storms persisted across north central South Dakota, and eventually moved into far south central North Dakota early in the morning of the 9th, and continued into the southern Red River Valley. The storms produced straight line severe wind gusts from McIntosh County through LaMoure and Dickey counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Sep 9, 1:21 AM CST, 19 minutes earlier.

Area forecast discussion, Sep 9, 1:21 AM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
221 AM CDT MON SEP 9 2013

.UPDATE...
ISSUED AT 208 AM CDT MON SEP 9 2013

UPDATE TO DROP HETTINGER AND ADAMS COUNTIES FROM SEVERE
THUNDERSTORM WATCH 517. SEVERE THUNDERSTORM WATCH 518 CONTINUES
UNTIL 6 AM CDT FOR THE SOUTH CENTRAL INTO THE JAMES RIVER VALLEY.
ALSO OVERHAULED POPS FOR TODAY BASED ON RADAR TRENDS AND SUITE OF
HI-RES OPERATIONAL MODELS. AM CONSIDERING EXTENDING THE FLASH
FLOOD WATCH PAST 12Z IN THE JAMES RIVER VALLEY. CONTINUING TO
MONITOR WIND THREAT MOVING NORTH OUT OF SOUTH DAKOTA.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 244 PM CDT SUN SEP 8 2013

MAIN FORECAST ISSUE IN THE SHORT TERM PERIOD WILL BE HEAVY RAIN
AND SEVERE THUNDERSTORM POTENTIAL LATE THIS AFTERNOON THROUGH
TONIGHT.

LATEST SATELLITE IMAGERY SHOWS AN UPPER LEVEL TROUGH MOVING SLOWLY
EAST ACROSS NORTHWEST MONTANA. A SHORTWAVE IMPULSE IS NOTED IN THE
UPPER LEVEL FLOW BETWEEN HAVRE AND GLASGOW. THIS IMPULSE IS
RESPONSIBLE FOR THE SHOWER AND ISOLATED THUNDER ACROSS NORTHWEST
INTO NORTH CENTRAL NORTH DAKOTA...EXTENDING INTO EAST CENTRAL
MONTANA. ELSEWHERE ACROSS WESTERN AND CENTRAL NORTH DAKOTA SKIES
WERE PARTLY SUNNY WITH ONLY A FEW ISOLATED SHOWERS.

IN THE SOUTHWEST SKIES HAVE CLEARED AND SURFACE BASED CAPE HAS
INCREASED TO AROUND 1000 J/KG. LATEST RADAR INDICATES SOME
POSSIBLE SHOWER DEVELOPMENT OVER HETTINGER COUNTY. HOWEVER AT THIS
TIME BOTH LOW LEVEL AND MID LEVEL LAPSE RATES ARE MEAGER AT BEST.
AND BULK SHEAR REMAINS WEAK. THIS WOULD BE THE MOST LIKELY AREA
FOR STRONG TO SEVERE THUNDERSTORM DEVELOPMENT THIS AFTERNOON AS
LAPSE RATES STEEPEN AND SHEAR INCREASES WITH THE APPROACHING UPPER
LEVEL LOW.

IN GENERAL...THUNDERSTORM CHANCES ARE EXPECTED TO INCREASE
TONIGHT AS THE UPPER LOW CONTINUES TO TRACK EAST...LIFTING THE
SURFACE LOW...CURRENTLY OVER THE CENTRAL HIGH PLAINS INTO SOUTH
DAKOTA AND TO NEAR ABERDEEN BY EARLY MONDAY MORNING. THIS WILL
PRODUCE AN INCREASING LOW LEVEL JET INTO THE REGION AND STRENGTHEN
MID TO UPPER LEVEL FORCING. THE INCREASED CONVERGENCE ALONG THE
SURFACE LOW AND WARM FRONT IN A VERTICALLY SHEARED ENVIRONMENT
SHOULD RESULT IN SUPERCELL DEVELOPMENT INITIALLY...WITH A
TRANSITION TO MCS FORM WITH STRONG WINDS AND DAMAGING HAIL. THE
MAIN QUESTION FOR US WILL BE EXACTLY WHERE. IT APPEARS THAT THE
MOST LIKELY AREA FOR THUNDERSTORMS WILL INITIALLY BE OVER THE HIGH
PLAINS OF WYOMING AND MONTANA...TRACKING EAST INTO THE
DAKOTAS...AND THEN ALONG THE MAXIMUM CONVERGENCE OF THE NORTHWARD
MOVING SURFACE LOW AND WARM FRONT OVER SOUTH DAKOTA AND POSSIBLY
INTO SOUTHERN NORTH DAKOTA. WILL MENTION A RISK OF SEVERE
THUNDERSTORMS ACROSS THE SOUTH TONIGHT.

NO CHANGES PLANNED TO THE THE FLASH FLOOD WATCH AT THIS TIME. IT
APPEARS THE FAR NORTHWEST COULD BE GET BY WITH LITTLE OR NO
PRECIPITATION BEYOND THIS EVENING. HOWEVER...AS MODELS HAVE
SHIFTED FROM RUN TO RUN...SEE NO NEED TO RISK DROPPING THE WATCH
NOW...ONLY TO SEE HEAVY PRECIPITATION SHIFT BACK NORTH.

EXPECT SHOWERS AND THUNDERSTORMS TO TAPER FROM WEST TO EAST ON
MONDAY WITH ANOTHER INCREASE IN SHOWERS OVER THE NORTHWEST AND
NORTH CENTRAL MONDAY AFTERNOON AS THE UPPER LEVEL LOW MOVES INTO
NORTHWEST NORTH DAKOTA. HOWEVER...BY THIS TIME THE THREAT FOR VERY
HEAVY RAINFALL WILL HAVE ENDED.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 244 PM CDT SUN SEP 8 2013

MODELS ARE IN REASONABLE AGREEMENT THROUGH MOST OF THE PERIOD.
SHOWERS WILL LINGER THROUGH MONDAY NIGHT AND INTO TUESDAY MORNING
AS UPPER WAVE PROGRESSES ACROSS NORTH DAKOTA. RIDGE THEN BUILDS
ACROSS WESTERN NORTH AMERICA WHICH WILL SUPPORT A DRY PATTERN OVER
THE NORTHERN PLAINS THROUGH MOST OF THE WEEK. RIDGE BEGINS TO
BREAK DOWN TOWARD THE END OF THE WEEK WITH INCREASING CHANCES OF
PRECIP BY THE WEEKEND. TEMPS WILL ALSO RUN NEAR TO ABOVE NORMAL
WITH THE RIDGE IN PLACE.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1139 PM CDT SUN SEP 8 2013

CONVECTIVE TRENDS THE FOCUS OF THE 06Z TAFS...WITH STORMS EXPECTED
TO HAVE THE HIGHEST IMPACT AT KDIK/KBIS/KJMS OVERNIGHT INTO MONDAY
MORNING. PERIODS OF MVFR AND LOCAL IFR CIGS ALSO EXPECTED.

&&

.HYDROLOGY...
ISSUED AT 244 PM CDT SUN SEP 8 2013

AS MENTIONED ABOVE IN THE SHORT TERM SECTION...HAVE KEPT THE FLASH
FLOOD WATCH WITH NO CHANGES. VERY HIGH ATMOSPHERIC MOISTURE WILL
LINE UP WITH FAVORABLE INSTABILITY AND SYNOPTIC FORCING TO WARRANT
KEEPING THE WATCH IN PLACE. MODELS ARE PROJECTING PWAT VALUES
EXCEEDING THE MAXIMUM OBSERVED FOR THIS TIME OF THE SEASON...NEAR
2 INCHES ACROSS MUCH OF THE REGION. THE NORTHWEST COULD GET BY
WITH LITTLE ADDITIONAL PRECIPITATION AFTER EARLY THIS EVENING. BUT
WITH MODEL DIFFERENCES AND CHANGES FROM RUN TO RUN. NOT CONFIDENT
ENOUGH TO REMOVE THIS AREA FROM THE WATCH AT THIS TIME.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 7 AM CDT /6 AM MDT/ THIS MORNING FOR
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051.

&&

UPDATE/AVIATION...RP KINNEY
SHORT TERM...TWH
LONG TERM...JNS
HYDROLOGY...TWH
Hazardous weather outlook, Sep 8, 11:00 PM CST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1200 AM CDT MON SEP 9 2013

NDZ036-037-040>048-050-051-091600-
KIDDER-STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
LOGAN-LA MOURE-MCINTOSH-DICKEY-
1200 AM CDT MON SEP 9 2013 /1100 PM MDT SUN SEP 8 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

WIDESPREAD THUNDERSTORMS WILL CONTINUE OVERNIGHT. A FEW
THUNDERSTORMS COULD BE SEVERE...WITH DAMAGING STRAIGHT LINE WIND
GUSTS AROUND 70 MPH THE MAIN THREAT. LOCALLY HEAVY RAINFALL COULD
ALSO RESULT IN ISOLATED SEVERE FLASH FLOODING...ESPECIALLY IN
URBAN AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO CONTINUE
MONDAY MORNING...BEFORE DIMINISHING IN COVERAGE DURING THE
AFTERNOON HOURS. STORMS SHOULD REMAIN BELOW SEVERE LIMITS...BUT
ISOLATED FLASH FLOODING WILL BE POSSIBLE IN THE JAMES RIVER VALLEY
DURING THE MORNING HOURS. THE NEXT CHANCE OF THUNDERSTORMS WILL BE
FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER...INCLUDING HEAVY
RAIN AND FLASH FLOODING...TO THE NATIONAL WEATHER SERVICE IN BISMARCK.

NDZ001>005-009>013-017>023-025-031>035-091600-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-
1200 AM CDT MON SEP 9 2013 /1100 PM MDT SUN SEP 8 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

WIDESPREAD THUNDERSTORMS WILL CONTINUE OVERNIGHT. THE THREAT FOR
ORGANIZED SEVERE WEATHER IS LOW...BUT LOCALLY HEAVY RAINFALL COULD
RESULT IN ISOLATED SEVERE FLASH FLOODING...ESPECIALLY IN URBAN AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO CONTINUE
MONDAY MORNING...BEFORE DIMINISHING IN COVERAGE DURING THE
AFTERNOON HOURS. STORMS SHOULD REMAIN BELOW SEVERE LIMITS. THE NEXT
CHANCE OF THUNDERSTORMS WILL BE FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL AND FLOODING TO
THE NATIONAL WEATHER SERVICE IN BISMARCK.

RP KINNEY

In the hours before

Special weather statement, Sep 8, 10:50 PM CST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1150 PM CDT SUN SEP 8 2013

NDZ010-011-018>021-032>034-040>042-044-045-090545-
ADAMS-BILLINGS-DUNN-GRANT-HETTINGER-MCLEAN-MERCER-MORTON-MOUNTRAIL-
OLIVER-SIOUX-SLOPE-STARK-WARD-
1050 PM MDT SUN SEP 8 2013

...LINE OF THUNDERSTORMS MOVING SLOWLY NORTHEAST FROM ACROSS WESTERN
INTO CENTRAL NORTH DAKOTA...

AT 1050 PM MDT...OR 1150 PM CDT...NATIONAL WEATHER SERVICE RADAR
CONTINUED TO INDICATE A LINE OF THUNDERSTORMS EXTENDING ACROSS MUCH
OF WESTERN NORTH DAKOTA...MOVING NORTHEAST AT 30 MPH INTO CENTRAL
PORTIONS OF THE STATE.

DEADLY CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAIN IS OCCURRING
WITH THESE STORMS. RAINFALL RATES AROUND ONE INCH PER HOUR CAN BE
EXPECTED...WITH HIGHER AMOUNTS NEAR TWO AND ONE HALF INCHES PER HOUR
WITH SOME OF THE HEAVIER STORMS.

IN ADDITION TO THE HEAVY RAIN AND LIGHTNING...WINDS UP TO 30 MPH AND
HAIL UP TO THE SIZE OF PENNIES WILL BE POSSIBLE WITH ANY STRONGER
STORM.

THESE THUNDERSTORMS MAY INTENSIFY...ESPECIALLY OVER SOUTHWEST AND
SOUTH CENTRAL NORTH DAKOTA WHERE A SEVERE THUNDERSTORM WATCH REMAINS
IN EFFECT.

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. VERY HEAVY
RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

HEINERT
Special weather statement, Sep 8, 11:06 PM CST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1206 AM CDT MON SEP 9 2013

NDZ035>037-046>048-090600-
BURLEIGH-EMMONS-KIDDER-LA MOURE-LOGAN-STUTSMAN-
1206 AM CDT MON SEP 9 2013

...LINE OF THUNDERSTORMS BETWEEN BISMARCK AND JAMESTOWN...

AT 1159 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF
ALFRED TO 6 MILES SOUTHEAST OF MOFFIT...AND MOVING NORTHEAST AT 25
MPH.

CONTINUOUS CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAIN WILL
ACCOMPANY THESE STORMS. HAIL UP TO THE SIZE OF PENNIES AND WINDS TO
40 MPH WILL ALSO BE POSSIBLE WITH ANY STRONGER STORM.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  JAMESTOWN...
  STREETER...
  MILLARTON...
  SYDNEY...
  MONTPELIER...
  LAKE ISABEL...
  YPSILANTI...
  STEELE...
  DAWSON...
  TAPPEN...
  CRYSTAL SPRINGS...
  MEDINA...
  CLEVELAND...
  WINDSOR...
  ELDRIDGE...
  SPIRITWOOD...
  CHASE LAKE...
  HORSEHEAD LAKE...

THESE STORMS WILL ALSO PASS OVER INTERSTATE 94 FROM 30 MILES EAST OF
BISMARCK TO EAST OF JAMESTOWN...OR BETWEEN MILE MARKER 190 AND MILE
MARKER 271.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. VERY
HEAVY RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING AREAS SUCH
AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

HEINERT
Special weather statement, Sep 8, 11:58 PM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1258 AM CDT MON SEP 9 2013

NDZ036-037-090700-
KIDDER-STUTSMAN-
1258 AM CDT MON SEP 9 2013

...STRONG THUNDERSTORMS FROM STEELE TO NEAR JAMESTOWN...

AT 1254 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM STEELE TO 10 MILES
NORTHWEST OF LITCHVILLE...AND MOVING NORTHEAST AT 25 MPH.

PENNY SIZE HAIL IS POSSIBLE. WINDS UP TO 30 MPH...CONTINUOUS CLOUD
TO GROUND LIGHTNING...VERY HEAVY RAIN...UP TO 2 INCHES IN AN
HOUR...WILL ACCOMPANY THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  JAMESTOWN...
  YPSILANTI...
  STEELE...
  DAWSON...
  TAPPEN...
  CRYSTAL SPRINGS...
  MEDINA...
  TUTTLE...
  SPIRITWOOD...
  HORSEHEAD LAKE...
  ROBINSON...
  LAKE WILLIAMS...
  BUCHANAN...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. VERY
HEAVY RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING AREAS SUCH
AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

HEINERT
Local storm report, Sep 9, 12:21 AM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
121 AM CDT MON SEP 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     FLOOD            DICKINSON               46.88N 102.79W
09/09/2013                   STARK              ND   LAW ENFORCEMENT

            LOW LYING AREAS NEAR LIVESTOCK LANE ARE BARRICADED AS
            WELL AS THE UNDERPASS NEAR THE TEN BLOCK OF SOUTH MAIN
            STREET.

&&

RPK
Special weather statement, Sep 9, 12:41 AM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
141 AM CDT MON SEP 9 2013

NDZ046-047-050-090730-
EMMONS-LOGAN-MCINTOSH-
141 AM CDT MON SEP 9 2013

...THUNDERSTORMS WITH HEAVY RAIN AND DANGEROUS LIGHTNING MOVING INTO
SOUTH CENTRAL NORTH DAKOTA...

AT 1236 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 13 MILES SOUTHEAST OF POLLOCK...OR 78 MILES
SOUTHEAST OF BISMARCK...MOVING NORTHEAST AT 50 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...CONTINUOUS CLOUD
TO GROUND LIGHTNING...VERY HEAVY RAIN...UP TO 2 INCHES PER HOUR WILL
ACCOMPANY THESE STORMS.

THE THUNDERSTORMS WILL MOVE INTO SOUTHERN EMMONS AND MCINTOSH
COUNTIES BETWEEN 145 AND 2 AM CDT. SOME LOCATIONS INCLUDE
STRASBURG...ASHLEY...WISHEK...LINTON AND NAPOLEON.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. VERY
HEAVY RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING AREAS SUCH
AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THIS STORM HAS PASSED.

HEINERT/ABELING
Special weather statement, Sep 9, 1:18 AM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
218 AM CDT MON SEP 9 2013

NDZ046>048-050-051-090815-
DICKEY-EMMONS-LA MOURE-LOGAN-MCINTOSH-
218 AM CDT MON SEP 9 2013

...STRONG THUNDERSTORMS MOVING INTO SOUTH CENTRAL NORTH DAKOTA...

AT 212 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HAGUE TO NEAR
OAKES...MOVING NORTHEAST AT 40 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...CONTINUOUS CLOUD
TO GROUND LIGHTNING...VERY HEAVY RAIN...UP TO 2 INCHES PER HOUR
POSSIBLE...WILL ACCOMPANY THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...ASHLEY...HAGUE...
WISHEK AND EDGELEY.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. VERY HEAVY RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING
AREAS SUCH AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY
STRUCTURE UNTIL THESE STORMS HAVE PASSED.

HEINERT/WAA

The radar

The Aberdeen radar (KABR), 101 km away, was scanning. The volume nearest the first event began at 07:39 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McIntosh

When
September 9, 1:40 AM CST to 1:50 AM CST
Where
McIntosh County, 4.57 mi SSE of Ventura
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
Public
Coordinates
45.940, -99.510

Several farm outbuildings were damaged or destroyed. A barn was blown off of its foundation, wind breaks were destroyed, and a grain bin and pig barn were destroyed. Many tree branches were blown down.

Thunderstorm Wind, Dickey

When
September 9, 2:15 AM CST to 2:20 AM CST
Where
Dickey County, 0.48 mi W of Ellendale
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
46.000, -98.530

A twelve inch in diameter tree limb was blown down.

Thunderstorm Wind, La Moure

When
September 9, 2:28 AM CST to 2:35 AM CST
Where
La Moure County, 0.84 mi SE of La Moure
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
46.340, -98.290

The severe thunderstorm winds blew down tree branches.

Thunderstorm Wind, Dickey

When
September 9, 2:35 AM CST to 2:40 AM CST
Where
Dickey County, 0.69 mi N of Ludden
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
46.010, -98.130

Heavy rain accompanied the strong winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468191, 468192, 468193, 468194.